This paper describes how, given the Jacobi matrixJ for the measure dσ(t), it is possible to produce the Jacobi matrix Ĵ for the measurer(t)dσ(t) wherer(t) is a quotient of polynomials. The method uses a new factoring algorithm to generate the Jacobi matrices associated with the partial fraction decomposition ofr(t) and then applies a previously developed summing technique to merge these Jacobi matrices. The factoring method performs best just where Gautschi's minimal solution method for this problem is weakest and vice versa. This suggests a hybrid strategy which is believed to be the most powerful yet for solving this problem. The method is demonstrated on a simple example and some numerical tests illustrate its performance characteristics.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
M. Abramowitz and I.A. Stegun,Handbook of Mathematical Functions (Dover, New York, 1972).
T.S. Chihara,An Introduction to Orthogonal Polynomials (Gordon and Breach, New York, 1978).
S. Elhay, G.H. Golub and J. Kautsky, Jacobi matrices for sums of weight functions, BIT 32 (1992) 143–166.
S. Elhay and J. Kautsky, Generalized Kronrod-Patterson type imbedded quadratures, Aplikace Matematiky 37 (1992) 81–103.
W. Gautschi, Minimal solutions of three-term recurrence relations and orthogonal polynomials, Math. Comp. 36 (1981) 547–554.
W. Gautschi, On generating orthogonal polynomials, SIAM J. Sci. Statist. Comp. 3 (1982) 289–317.
J. Kautsky and S. Elhay, Gauss quadratures and Jacobi matrices for weight functions not of one sign, Math. Comp. 43 (1984) 543–550.
J. Kautsky ad G.H. Golub, On the calculation of Jacobi matrices, Lin. Alg. Appl. 52/53 (1983) 439–455.
R.A. Sack and A.F. Donovan, An algorithm for Gaussian quadrature given modified moments, Numer. Math. 18 (1971/72) 465–478.
C. Szegö,Orthogonal Polynomials, AMS Colloquium Publ. 23, 4th ed. (AMS, Providence, RI, 1975).
V.B. Uvarov, The connection between systems of polynomials orthogonal with respect to different distribution functions, USSR Comp. Math. and Math. Phys. 9 (1969) 25–36.
Communicated by G.H. Golub
About this article
Cite this article
Elhay, S., Kautsky, J. Jacobi matrices for measures modified by a rational factor. Numer Algor 6, 205–227 (1994). https://doi.org/10.1007/BF02142672
- Orthogonal polynomials
- Jacobi matrices
- rational factors modifying measures
- Gauss quadratures